Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

131 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Getting dry mouth. Took nystan for oral thrush. All medical tests normal. Cause and cure?

Answered by
Dr.
Dr. Ioan Dorian OANA

Oncologist

Practicing since :2006

Answered : 101 Questions

default
Posted on Fri, 1 Feb 2013 in General Health
Question: Hi, I often have a dry, chalky feel in my mouth which comes and goes for the better part of the last year.
It started with a severe case of oral thrush which was treated with Nystan. I have been tested for HIV, diabetes, and all sorts of other potential deficiencies (including blood work and swab tests) and generally seem to be healthy. No one can seem to tell what is causing this other than potential residual effects on the thrush. Can you please advise?
doctor
Answered by Dr. Ioan Dorian OANA 23 minutes later
Hi XXXXXXX,

Thanks for your query.

The feel in your mouth can be caused by excessive breathing through the mouth, or it may be caused by insufficient production of saliva.

Beside a poorly controlled diabetes, other causes of insufficient saliva production include anxiety, drinking alcoholic beverages, physical trauma to the salivary glands or their ducts or nerves, dehydration caused by lack of sufficient fluids.

If you have any more queries, feel free to ask.

Regards
Dr. Dorian Oana MD, PhD
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ioan Dorian OANA 2 hours later
Thanks Dr. Oana. I do not breathe through my mouth and stay hydrated by drinking lots of fluids throughout the day. I do not had any trauma that I am aware.
With this in mind and given the duration of the symptons (on and off for a year) as well as the fact that it seems to have been onset by my oral thrush a year ago, do you have any recommendation for what I should do or try?
doctor
Answered by Dr. Ioan Dorian OANA 2 days later
Hi,

I apologize for the delayed response.

Well apart from those mentioned, episodes of other systemic infection and certain medications are associated with dry and flaky mouth. However based on the details submitted, I am unable to relate any such infections or drug induced dryness as the cause here.

I hope you have visited a dermatologist. As the condition have been recurring for a long time, it would be essential to identify the true case. An effective treatment can be planned accordingly.

If a dermatologist visit is pending, I would recommend you to consult one nearby your region for evaluation and determining the cause.

I hope you found my answer useful. Let me know if you need further clarifications.

Regards

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,  
Medical Topics

Recent questions on  Candidiasis

doctor1 MD

My husband had a circumcision (he's 42) after phimosis all his life. It's been 8 months, and his glans are still too painful and sensitive to touch. He's says it feels like a toothache. I wonder if perhaps he had a low grade yeast infection under the foreskin for years going unnoticed. I read untreated yeast can grow rhizomes, and become more in the mold category, going under the top layer of skin in a woman's vagina, and having nearly no symptoms, other than vulva pain similar to what my husband is now describing. He has tried all pain meds for it, including ones for nerve pain. Suggestions on what this might be, other possibilities.... would be great.

doctor1 MD

I was recently on a round of amoxocillin for a tonsillitis infection, when I also had a yeast infection present at the time of my visit. I was also prescribed diflucan, and took two during the course of the antibiotics (10 days) to clear the infection, and have been eating lots of yogurt and kefir everyday since. I ordered a swab test at the first visit which came back negative for candida, much to my confusion. However, after the two diflucan symptoms subsided. 3 weeks later the tonsillitis returned, along with a UTI. I was prescribed another round of amoxicillin, and I have been 5 days, or halfway through, my second round. About three days ago, two days in to the second round of antibiotics, I developed yet another yeast infection.. or so I thought. I have taken two diflucan, still taking kefir and yogurt, to no avail. I had noticed that the discharge had no yeasty odor, which is usually very obvious to me, yet the symptoms all pointed to the worst yeast infection I ve ever experienced. Tonight I tried a clotrimazole suppository from an OTC 7-day treatment pack, along with acidophilus supplements, and within an hour was experiencing an even more painful and itchy, almost burning reaction. Upon inspection, I noticed very severe swelling of the inner labia, and even a tiny bit of bleeding from the now completely raw, sore and swollen inner labia. It seems to be a reaction to the clotrimazole, which I plan to discontinue. I am curious about the possibility of a lactobacilli overgrowth, or cytotolytic infection, as a result of my overzealous consumption of probiotic foods. Even moreso, I am interested in finding a way to put this problem to rest! Any suggestions are welcome and appreciated.

doctor1 MD

my husband has prosititis and has been on antbotic doxycyclin for 4 months. everytime we have sex he complains about his balls are in pain like on fire. we have both been to the doctor many times tested for std, yeast infection, bacterial infections and so on. my doctor said last week im normal i thought it was me but wasnt. he went to the uroligist and his doctor said this is normal that he has many patients with the same problem. my doctor will not give me any medicine . do you have any suggestions its really taking alot out of us . what is going on? please help us. thanks

doctor1 MD

I am 54 years old and have a very normal active heterosexual sex life with my wife with no out of marraige affairs. I have a dull pain under my penis head on left and it seems to be pretty constant. I hae had it for about a week now. My wife did just get over a yeast infection but I dont think we were active during her treatment. What could this be?

doctor1 MD

I had a left side stroke on the brain. Previously I had a TIA . It was two months later that I experienced the stroke . I was prescribed blood pressure pills, baby aspirin and cholesterol pills when I had the TIA.[ several hours in a U.S. hospital...

doctor1 MD

Hi I am a 36 year old overweight female. Recently I've had twitching on the tip of my tongue as well as burning mouth. I went to the doctor who said I had low vitamin d which I started taking. My tongue kept twitching and I freaked out after...

doctor1 MD

Worried about candidiasis I am 31 smoker, recently I was under extreme stress During this period I developed what looks like viral pharyngitis / sinusitis I do suffer with allergic sinusitis in the past Anyway during that period of sinusitis I...